Dual Antiplatelet Therapy Cessation and Adverse Events After Drug-Eluting Stent Implantation in Patients at High Risk for Atherothrombosis (from the PARIS Registry).
The impact of dual antiplatelet therapy (DAPT) cessation after percutaneous coronary intervention with drug eluting stent implantation in patients at high atherothrombotic risk remains unclear. We aimed to characterize the risk for adverse events, and its relation with the mode of DAPT cessation in patients at high atherothrombotic risk (HATR). Considering patients treated with drug-eluting stents among those enrolled in the Patterns of Non-Adherence to Anti-Platelet Regimens in Stented Patients registry, we defined subjects with prior myocardial infarction (MI), prior stroke or peripheral vascular disease at HATR, while patients without any of these conditions were classified as atherothrombotic risk (LATR). DAPT cessation-modes were defined as physician-recommended discontinuation, temporary interruption, and disruption due to bleeding or poor compliance. Compared to patients with LATR (n = 2867; 68.2%), patients with HATR (n = 1340; 31.8%) were older with a higher prevalence of cardiovascular risk factors. Over 2 years, HATR patients had lower rates of physician-recommended discontinuation (32.5% vs 39.4%; p = 0.002) and trend for disruption (11.5% vs 13.7%, p = 0.051), though no significant difference in the rate of DAPT interruption. Patients with HATR had higher 2-year rates of cardiac death, MI, or stent thrombosis compared with those at LATR (8.7% vs 4.0%; adjusted hazard ratio [aHR]: 1.80; 95% confidence interval [CI]: 1.36-2.39; p < 0.0001). Disruption of DAPT was associated with greater risk for cardiac death, MI, or stent thrombosis in both HATR (aHR: 1.86; 95% CI: 1.05 to 3.46) and LATR (aHR: 2.84; 95% CI: 1.68 to 4.80) patients (pinteraction = 0.40). The degree of atherothrombotic risk influences the pattern and mode of DAPT cessation with less discontinuation among patients considered HATR. Atherothrombotic risk status does not influence the association between DAPT cessation and cardiac risk.
Sorrentino, S; Giustino, G; Baber, U; Sartori, S; Cohen, DJ; Henry, TD; Farhan, S; Sharma, M; Ariti, C; Dangas, G; Gibson, M; Faggioni, M; Krucoff, MW; Aquino, M; Chandrasekhar, J; Moliterno, DJ; Colombo, A; Vogel, B; Chieffo, A; Kini, AS; Witzenbichler, B; Weisz, G; Steg, PG; Pocock, S; Mehran, R
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)